Alert archive / Wisconsin / Tornado Warnings in 2025
Tornado Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 15, 2025, 5:19 PM CDT for Ashland County, Sawyer County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 5:19 PM CDT (22:19 UTC)
- Expired
- May 15, 2025, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Ashland County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 132 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:30 PM CDT | TSTM WND DMG | 6 N Winter, WI | Tree fell on cabin roof, twisting and breaking antenna. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
163
WFUS53 KDLH 152219
TORDLH
WIC003-113-152245-
/O.NEW.KDLH.TO.W.0004.250515T2219Z-250515T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
519 PM CDT Thu May 15 2025
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Southwestern Ashland County in northwestern Wisconsin...
Eastern Sawyer County in northwestern Wisconsin...
* Until 545 PM CDT.
* At 518 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Winter, or 7 miles southeast of Chippewa Flowage
East, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Ashland and eastern Sawyer Counties, including the
following locations... Moose Lake Sawyer County, Blaisdell Lake,
Loretta, Ojibwa, Day Lake, and Lac Courte Oreilles Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4584 9121 4616 9093 4616 9092 4617 9093
4624 9086 4618 9069 4607 9055 4574 9103
TIME...MOT...LOC 2218Z 214DEG 49KT 4585 9103
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JDS2 follow-up statements
268
WWUS53 KDLH 152226
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
526 PM CDT Thu May 15 2025
WIC003-113-152245-
/O.CON.KDLH.TO.W.0004.000000T0000Z-250515T2245Z/
Ashland WI-Sawyer WI-
526 PM CDT Thu May 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN ASHLAND AND NORTHEASTERN SAWYER COUNTIES...
At 525 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Winter, or 10 miles east of Chippewa
Flowage East, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Chippewa Flowage East, Clam Lake, Loretta, Moose Lake Sawyer County,
Blaisdell Lake, Day Lake, and Lac Courte Oreilles Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4616 9093 4616 9092 4617 9093 4624 9086
4618 9069 4607 9055 4581 9093 4592 9114
TIME...MOT...LOC 2225Z 214DEG 49KT 4594 9094
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JDS815
WWUS53 KDLH 152239
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
539 PM CDT Thu May 15 2025
WIC003-113-152245-
/O.CON.KDLH.TO.W.0004.000000T0000Z-250515T2245Z/
Ashland WI-Sawyer WI-
539 PM CDT Thu May 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN ASHLAND AND NORTHEASTERN SAWYER COUNTIES...
At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Clam Lake, or 19 miles northwest of
Park Falls, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clam Lake, Blaisdell Lake, Day Lake, and Moose Lake Sawyer County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4616 9093 4616 9092 4617 9093 4624 9086
4618 9069 4607 9055 4588 9083 4603 9104
TIME...MOT...LOC 2239Z 214DEG 49KT 4610 9079
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JDSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 15, 3:17 PM CDT, 2 hours 2 minutes earlier. Its key messages:
- A line of severe thunderstorms is expected to move northeast across northwest Wisconsin and northeast Minnesota this afternoon and evening. Damaging winds, large hail, and isolated tornadoes are the threats.
- Rain begins today with a brief break behind today's storms, with widespread lighter rain returning tonight through Saturday morning. Up to an inch and a half of rain possible.
- Cooler weather for the weekend with Saturday night and Sunday night lows lows near freezing for portions of the region with frost expected. Even a little snow will mix in for the Arrowhead Saturday night into morning.
Area forecast discussion, May 15, 3:17 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
317 PM CDT Thu May 15 2025
.KEY MESSAGES...
- A line of severe thunderstorms is expected to move northeast
across northwest Wisconsin and northeast Minnesota this
afternoon and evening. Damaging winds, large hail, and
isolated tornadoes are the threats.
- Rain begins today with a brief break behind today's storms,
with widespread lighter rain returning tonight through
Saturday morning. Up to an inch and a half of rain possible.
- Cooler weather for the weekend with Saturday night and Sunday
night lows lows near freezing for portions of the region with
frost expected. Even a little snow will mix in for the
Arrowhead Saturday night into morning.
&&
.DISCUSSION...
Issued at 317 PM CDT Thu May 15 2025
Rest of Today - This Evening:
Deep low pressure centered over southeastern North Dakota will
largely spin in place through this evening as an occluded front
lifts northeast through the Northland. Along and north of this
front, a narrow warm sector has developed in central Minnesota
down to the Twin Cities metro area, with MLCAPE of 1000-2000
J/kg and effective bulk shear of 35 to 45 kt. The 18Z MPX
sounding depicts a favorable hodograph for development of low-
level rotation, with 0-1km SRH of 211 m^2/s^2 and 0-3km SRH of
306 m^2/s^2. Scattered pre-frontal discreet storms have
developed north of the front in central MN where this
environment will be favorable for locally damaging wind gusts,
large hail (up to 1.5 inches), and a tornado or two through the
afternoon.
Eventually as the front moves northward, hi-res model guidance
favors storms in the Twin Cities metro area growing upscale into
a line of storms (QLCS) and tracking northeast through the
Northland, first in central and east-central MN by late
afternoon and then through north-central MN, northwest WI, and
the Arrowhead this evening. As the afternoon progresses, the
MLCAPE should build to 1800-2800 J/kg from the Brainerd Lakes to
northwest WI by late afternoon/early evening while shear remains
strong, as well as 0-1km and 0-3km SRH continuing to remain
favorable for low-level rotation and potential for a couple
tornadoes with any mesovorties that develop in the lines of
storms that move through. Damaging wind gusts of 60-70 mph
become increasingly likely with the line of storms later this
afternoon into evening in this strongly sheared and buoyant
environment, particularly in bowing segments of the storms.
Large hail up to half-dollar size is also possible, particularly
in northwest WI through early evening before better lapse rates
aloft diminish. The steeper lapse rates in central/northeast MN
tend to remain ahead of the line of storms, so while large hail
(quarters) are still possible there, the threat is lesser than
in NW WI.
By mid-late evening, instability should begin to wane as storms
move into the Iron Range, northern MN, and the Arrowhead, so the
severe threat should gradually drop off towards the 8-10pm
timeframe as storms move into those locations. Therefore, expect
the tornado potential to drop off by the time storms reach the
Iron Range, with the severe wind and hail threats dropping off
as storms near the International Border.
Tonight - Friday night:
Expect a lull in precipitation behind the line of storms later
this evening and tonight before more widespread, lighter
rainfall overspreads the Northland as the low-pressure treks
east across northern MN and Lake Superior. Steeper low-level
lapse rates in central MN could even be sufficient enough to
produce limited instability and a few thunderstorms embedded in
the rain there. Rainfall totals for this afternoon through
Friday night range from around 0.4" to around 1.25", with the
highest amounts (0.75-1.25") extending from St. Cloud to the
Brainerd Lakes, into the Twin Ports and parts of the North
Shore up to Silver Bay.
This Weekend - Next Week:
Spottier light rain lingers on the back side of the departing
low pressure for Saturday into Saturday night, with the
potential (20-40%) for light snow to mix in over the Arrowhead
Saturday night as colder air works in, though no snow impacts
are expected.
Seasonally cool temperatures, with highs in the 50s to mid 60s
and lows largely in the 30s persist Saturday through early next
week as a prolonged period of easterly surface winds persist.
There are frost and freeze concerns for Sunday and Monday
mornings, possibly the Arrowhead Tuesday morning as temperatures
drop into the low to mid 30s.
Another rain system is possible Tuesday - Tuesday night, but the
track of the low could trend just south enough that the
Northland could miss out on more widespread rain chances. Rain
chances range from 30-60%, highest in the southern half of the
Northland. Beyond early next week, expect a gradual warm up
again as the week progresses.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1255 PM CDT Thu May 15 2025
Dense fog near DLH has retreated to Lake Superior and is no
longer impacting the terminal. Low pressure to our southwest
will push a line of storms through the region this afternoon and
evening, moving from southwest to northeast. This line will
start out near BRD around 20Z and exit around CKC around to
cross from southwest to northeast starting around 19Z near KBRD
and exiting around 03Z near KCKC. Strongest storms should be
across NW WI back into central Minnesota where hail and strong
to severe winds could accompany the strongest storms. Lightning
and gusty winds will accompany all storms. Winds will turn from
easterly to southerly this evening, and remain southerly into
Friday.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 317 PM CDT Thu May 15 2025
Dense Fog continues on Lake Superior into this evening, with a
Dense Fog Advisory in effect for the Outer Apostles and far
western Lake Superior.
A short period of gales is forecast along the north shore
through early this evening, with small craft advisories until
late evening as well before winds weaken on the Lake. Strong to
severe storms also move across western Lake Superior this
evening, with large hail and gusty winds up to 40-50 kt as the
main threats. Storms exit later this evening.
Winds remain easterly to southeasterly into Friday and then
gradually veer to northwesterly Friday night into Saturday.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
145>148-150.
Dense Fog Advisory until 10 PM CDT this evening for LSZ140>146-
150.
Gale Warning until 8 PM CDT this evening for LSZ140>144.
&&
DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...RothsteinHazardous weather outlook, May 15, 2:12 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 212 PM CDT Thu May 15 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 212 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Dense fog across western Lake Superior has spread into the Twin Ports and will linger through the morning commute. T his afternoon and evening severe storms are expected. The highest risk is in northwest Wisconsin, but northeast Minnesota also is under a marginal to slight risk. Tornadoes, large hail, and damaging winds are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Frost advisories may be needed beginning Monday morning. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed today. LSZ121-140>148-150-161915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 212 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Foggy conditions continue to spread across western Lake Superior. A Marine Dense Fog Advisory is in effect. Gales will be possible across North Shore prior to the onset of thunderstorms this afternoon and evening. Some of these storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Enhanced northeasterly winds return Monday and may lead to hazardous conditions for small vessels. JJM More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Local storm report, May 15, 4:23 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
423 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 2 NNE Trade River 45.67N 92.65W
05/15/2025 M0.88 Inch Burnett WI Trained Spotter
&&Local storm report, May 15, 4:28 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
428 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail Barnum 46.50N 92.69W
05/15/2025 M0.70 Inch Carlton MN Trained Spotter
&&
JJMLocal storm report, May 15, 4:45 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
445 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Tstm Wnd Dmg 5 SE Webster 45.83N 92.29W
05/15/2025 Burnett WI Trained Spotter
8 inch diameter tree branch downed across a
lane of Hwy WI 70. Time estimated from
radar.
&&
JJMLocal storm report, May 15, 4:51 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
451 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Gst 2 NNE Siren 45.82N 92.37W
05/15/2025 M45 MPH Burnett WI AWOS
AWOS station KRZN Siren Airport.
&&
JJMLocal storm report, May 15, 5:00 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
500 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM Tstm Wnd Dmg 3 ENE Webster 45.90N 92.31W
05/15/2025 Burnett WI Law Enforcement
Several trees down on road. Power lines
down.
&&Local storm report, May 15, 5:06 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
506 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg 5 E Siren 45.78N 92.28W
05/15/2025 Burnett WI Law Enforcement
Several trees on roadway.
&&The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:29 PM CDT | Dense Fog Advisory | DLH | Douglas | 14 hr |
| May 15, 4:06 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 24 min |
| May 15, 4:37 PM CDT | Severe Thunderstorm Warning | DLH | Douglas, Sawyer, Washburn | 38 min |
| May 15, 4:40 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 35 min |
| May 15, 5:00 PM CDT | Tornado Warning | DLH | Douglas | 30 min |
| May 15, 5:08 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas, Iron, Price, Sawyer and 1 more | 67 min |
| May 15, 5:36 PM CDT | Tornado Warning | DLH | Ashland, Bayfield, Sawyer | 24 min |
| May 15, 5:52 PM CDT | Severe Thunderstorm Warning | DLH | Iron, Price | 23 min |
Nearby
Tornado Warnings in Wisconsin, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.